Pennsylvania, 2008

Damaging Wind in Pennsylvania, July 31, 2008

July 31, 2008 · NWS PBZ · 1 event in 1 county or zone

An isolated severe thunderstorm developed along a stalled front over western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An isolated severe thunderstorm developed along a stalled front over western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 31, 4:26 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 31, 4:26 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT THU JUL 31 2008

.SYNOPSIS...
ISOLATED SHOWERS OR THUNDERSTORMS MAY PERSIST THIS EVENING AS A
WEAK COLD FRONT CONTINUES TO PROGRESS ACROSS THE UPPER OHIO
VALLEY. ANOTHER RAIN CHANCE WILL COME WITH THE ADVANCE OF LOW
PRESSURE LATE ON FRIDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATE TO EXPAND POPS MAINLY S OF PIT.  SLIGHT CHANCE POPS NUMBERS
WERE MAINTAINED IN THE FORECAST THROUGH THE EVENING FOR ZONES
SOUTH/SOUTHWEST OF PIT AS SAGGING FRONT WILL CONTINUE TO WEAKLY
FOCUS MOISTURE IN ADVANCE OF SHORTWAVE MOVING ACROSS THE MIDWEST
TODAY.

SURFACE HIGH PRESSURE WILL THEN BUILD ON FRIDAY AS NORTHWEST FLOW
ALOFT AMPLIFIES...THUS DRY WEATHER MAY BE EXPECTED DURING THE DAY,
BUT SHORTWAVE MOVING THROUGH THAT FLOW IS PROGGED TO GENERATE SOME
SHOWERS AND THUNDERSTORMS ON FRIDAY EVE AND NIGHT. NEAR TERM
TEMPERATURES WILL BE NEAR SEASONAL NORMS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
MODEL TIMING OF FRIDAY NIGHT SHORTWAVE IS FOR SUFFICIENT EASTWARD
PROGRESS BY EARLY SATURDAY TO CONSTRUCT POPS FOR A CONSERVATIVE
SATURDAY MORNING/MIDDAY END TO PRECIP CHANCE. HIGH PRESSURE WILL
THEN BUILD WITH TEMPERATURE PROJECTION AT, OR BELOW SEASONAL
AVERAGES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
SURFACE HIGH PRESSURE WILL SHIFT EASTWARD OFF THE ATLANTIC COAST ON
MONDAY. COLD FRONT IS PROGGED TO SAG SOUTHWARD ACROSS THE GREAT
LAKES  ON TUESDAY AND THEN BECOME STRETCHED OUT ACROSS THE SOUTHERN
PART OF OUR FORECAST AREA WEDNESDAY AND THURSDAY.

SO EXPECT BEGINNING OF EXTENDED PERIOD TO BE DRY...WITH CHANCE POPS
FOR SHOWERS AND THUNDERSTORMS STARTING LATE MONDAY AND CONTINUING
THROUGH THURSDAY. DIFFICULT TO PINPOINT ANY RAIN FREE PERIODS AT
THIS POINT...ALTHOUGH BEST CHANCE OF PRECIPITATION SHOULD OCCUR
DURING TIMES OF MAXIMUM HEATING.

TEMPERATURES ARE FORECAST TO BE A FEW DEGREES ABOVE THE NORM THROUGH
WEDNESDAY AND THEN NEAR NORMAL THURSDAY.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
WIDELY SCATTERED SHOWERS CONTINUE TO FORM ACROSS THE FORECAST AREA
THIS AFTERNOON AS LOW LEVELS REMAIN MOIST. EXPECT SHOWERS TO
DISSIPATE BY EVENING AS SOLAR HEATING DECREASES AND LOW LEVELS DRY
OUT A BIT.

EXPECT MVFR/IFR VISIBILITIES IN PATCHY FOG AGAIN LATE TONIGHT AS
SURFACE WINDS BECOME LIGHT.

VFR WEATHER IS FORECAST FOR FRIDAY UNDER A WEAK SURFACE RIDGE. THE
NEXT SHORTWAVE TROUGH WILL SWING ACROSS THE REGION...BRINGING
SCATTERED SHOWERS AND STORMS WITH THE POTENTIAL FOR MVFR CONDITIONS
LATE FRIDAY INTO EARLY SATURDAY.

VFR CONDITIONS SHOULD RETURN FOR SUNDAY AND MONDAY UNDER HIGH
PRESSURE. A COLD FRONT IS PROGGED TO SAG SOUTHWARD ACROSS THE GREAT
LAKES ON TUESDAY ACCOMPANIED BY SCATTERED THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 31, 4:00 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT THU JUL 31 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-010900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
500 AM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 4:21 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT THU JUL 31 2008

PAZ021-029>032-WVZ003-312215-
ALLEGHENY PA-FAYETTE PA-GREENE PA-OHIO WV-WASHINGTON PA-WESTMORELAND
PA-
521 PM EDT THU JUL 31 2008

...THUNDERSTORMS...

THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...FAYETTE...WASHINGTON...ALLEGHENY...WESTMORELAND...GREENE
AND OHIO...

AT 519 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTH OF CLAYSVILLE...MOVING
SOUTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BELLE VERNON...BENTLEYVILLE...BROWNSVILLE...CALIFORNIA...
  CANONSBURG...CARMICHAELS...CHARLEROI...CLAYSVILLE...DONORA...
  MARIANNA...MASONTOWN...MCMURRAY...MONESSEN...MONONGAHELA AND
  NEMACOLIN

THESE STORMS MAY PRODUCE WIND GUSTS TO 40 MPH...SMALL HAIL...AND
VERY HEAVY RAIN.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 34 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 31, 4:40 PM EST
Where
Washington County, 1.48 mi SSW of Gretna
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.230, -80.310

Emergency management reported trees down along SR 844.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126226.